FDA fur­ther re­stricts painkillers

Agency warns about codeine, tra­madol dan­gers for chil­dren

The Dallas Morning News - - NATION - Linda A. Johnson,

TREN­TON, N.J. — U.S. reg­u­la­tors are strength­en­ing warn­ings about the dan­gers of two types of pow­er­ful painkillers be­cause of risks of slowed breath­ing and death.

The Food and Drug Ad­min­is­tra­tion said Thurs­day that it is re­quir­ing mak­ers of pre­scrip­tion ver­sions of the medicines, codeine and tra­madol, to change the prod­ucts’ la­bels to warn against giv­ing them to chil­dren un­der age 12, and to limit use in older chil­dren. The FDA also said breast­feed­ing women shouldn’t take them be­cause of pos­si­ble harm to the baby.

Many of the prod­ucts con­tain­ing th­ese drugs are only avail­able by pre­scrip­tion, but sev­eral over-the­counter cough medicines con­tain codeine. The FDA urged par­ents to care­fully read la­bels of non­pre­scrip­tion cough medicines to avoid codeine and to con­sult a doc­tor or phar­ma­cist if needed.

The agency in 2013 had warned against use of codeine and tra­madol in chil­dren and ado­les­cents to treat pain af­ter surgery to re­move ton­sils.

On Thurs­day, FDA said that some chil­dren are at higher risk of harm from the medicines be­cause they break down codeine and tra­madol more rapidly than nor­mal, which can cause dan­ger­ously high lev­els of the drugs in the blood.

That can cause symp­toms such as low or shal­low breath­ing, con­fu­sion and, in breast­feed­ing in­fants, trou­ble breast­feed­ing and limp­ness.

“They are pow­er­ful, ef­fec­tive medicines when they’re used right. They can cause a lot of harm when they’re not,” said the FDA’s Dr. Dou­glas Throck­mor­ton dur­ing a con­fer­ence call.

Throck­mor­ton said that the agency was in­creas­ing re­stric­tions on the prod­ucts’ la­bels and is­su­ing a warn­ing to con­sumers and pe­di­a­tri­cians be­cause of new in­for­ma­tion and con­cerns about the drugs’ risks.

The FDA has been re­view­ing the safety of codeine and tra­madol for a few years, in­clud­ing comb­ing through re­ports about pa­tients harmed dat­ing to 1969.

From then un­til May of 2015, the agency iden­ti­fied 24 deaths and 40 other cases of se­ri­ous breath­ing prob­lems in chil­dren un­der 18 tak­ing medicines con­tain­ing codeine. It also iden­ti­fied three deaths and six other cases of se­ri­ous breath­ing prob­lems re­ported be­tween Jan­uary 1969 and March 2016 in chil­dren tak­ing tra­madol.

Most of those cases oc­curred in chil­dren un­der 12, and some hap­pened af­ter just one dose of the medicine.

Comments

Newspapers in English

Newspapers from USA

© PressReader. All rights reserved.